Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 389, NWS Atlanta, GA

August 18, 2005DeKalb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 18, 2005, 5:05 PM EDT for DeKalb County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2005, 5:05 PM EDT (21:05 UTC)
Expired
Aug 18, 2005, 5:30 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County DeKalb County, GA

The radar

The Atlanta radar (KFFC), 62 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 182105
SVRFFC
GAC089-182130-
/O.NEW.KFFC.SV.W.0389.050818T2105Z-050818T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHAMBLEE...AND MOVING EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  TUCKER...DUNWOODY...DORAVILLE AND CLARKSTON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3398 8434 3380 8433 3369 8415 3382 8412

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:40 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 2:40 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 PM EDT THU AUG 18 2005

.SHORT TERM...MOIST SUMMERTIME AIRMASS CONTINUES OVER THE AREA WITH
PW OVER 2 INCHES ON THE MORNING SOUNDING AT FFC. WITH WESTERLIES
SINKING A LITTLE FURTHER SOUTH THE NORTH PORTION OF THE FORECAST
AREA IS BEGINNING TO COME UNDER THE INFLUENCE OF SOME WEAK SHORT
WAVES. ONE WILL BE MOVING THROUGH THIS EVENING...KEEPING HIGHER POPS
OVER THE NORTH. MID LEVEL FLOW BECOMES MORE NORTHERLY AND EVENTUALLY
NORTHEASTERLY THE NEXT COUPLE OF DAYS. NOT MUCH DRYING FOR FRIDAY SO
SHOULD STILL SEE SCATTERED AFTERNOON THUNDERSTORMS...BUT SOME DRYING
ALOFT BY SATURDAY WITH LOWER POPS. SOME MOS GUIDANCE INDICATING LESS
THAN 20 PERCENT CHANCE SATURDAY...BUT DOES NOT APPEAR TO BE DRY OR
STABLE ENOUGH TO COMPLETELY ELIMINATE POPS. WITH RELATIVELY HIGH
HEIGHTS AND LOW LEVEL THICKNESSES THE NEXT COUPLE OF DAYS SHOULD SEE
VERY WARM TEMPERATURES WITH THE MINIMAL CONVECTION AIDING IN THE
HEATING.

.LONG TERM...AS UPPER LOW RIDES EAST ALONG THE CANADIAN
BORDER...TROUGH DEVELOPS ALONG THE EAST COAST...ALLOWING A COLD
FRONT TO DROP SOUTH OF THE FORECAST AREA BY MONDAY. THIS SHOULD GIVE
A COUPLE OF DAYS EARLY IN THE WEEK WITH NO POPS IN THE NORTH AS MID
LEVEL RH DROPS BELOW 30 PERCENT. BY MIDWEEK AS THE HIGH PASSES BY TO
OUR NORTH WE GET INTO LOW LEVEL EASTERLY FLOW AND MOISTURE BEGINS TO
RETURN TO THE AREA. COOLER TEMPERATURES BEHIND THE FRONT...PRIMARILY
AT NIGHT AS DEW POINTS DROP WELL INTO THE 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  92  73  94 /  40  30  20  20
ATHENS          72  93  72  94 /  40  30  20  20
GAINESVILLE     71  90  71  92 /  40  30  20  20
ROME            73  96  73  98 /  40  30  20  20
COLUMBUS        76  94  76  96 /  30  30  20  30
MACON           75  94  75  97 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

26
Hazardous weather outlook, Aug 18, 6:10 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 AM EDT THU AUG 18 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
610 AM EDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED OVER NORTH AND
CENTRAL GEORGIA...

.SYNOPSIS...
WEAK HIGH PRESSURE WILL CONTINUE OVER GEORGIA TODAY. A WEAK SURFACE
BOUNDARY WITH ASSOCIATED LOW LEVEL TROPICAL MOISTURE WILL ALSO
CONTINUE OVER THE STATE.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL UP TO 2 INCHES. THE BEST TIME FOR
THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
WITH TROPICAL LOW LEVEL MOISTURE CONTINUING OVER THE AREA...NORTH
AND CENTRAL GEORGIA CAN EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY. THERE IS A WEAK SHORT WAVE THAT WILL MOVE ACROSS THE CWA THIS
AFTERNOON WHICH SHOULD HELP TO REINFORCE THE TROPICAL MOISTURE
ALREADY IN PLACE. THE SURFACE BOUNDARY OVER CENTRAL GEORGIA WILL
ALSO BE A FOCUSING MECHANISM FOR DIURNAL CONVECTION. WITH SLIGHTLY
DRYER AIR IN THE MID TO UPPER LEVELS OF THE ATMOSPHERE ANY
CONVECTIVE DEVELOPMENT TODAY SHOULD STAY BELOW SEVERE LIMITS.
MARGINAL INSTABILITY WILL ALSO PREVAIL TODAY WITH CAPES NEAR 1000
AND LIFTED INDICES IN THE MINUS 2 TO MINUS 3 RANGE. THIS WILL ALLOW
NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP WITH SOME STORMS
PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 18, 3:55 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT THU AUG 18 2005

GAZ052-182030-

355 PM EDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HEARD COUNTY
UNTIL 430 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTHEAST OF FRANKLIN TO
WARESVILLE...MOVING EAST AT 10 MPH.

THESE STORMS ARE PRODUCING FREQUENT CLOUD-TO-GROUND LIGHTNING AND
MAY PRODUCE WIND GUSTS TO 30 OR 40 MPH AS THEY MOVE ACROSS THE
EASTERN AND SOUTHERN PORTION OF HEARD COUNTY. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE FRANKLIN AND COOKSVILLE. BRIEF HEAVY
DOWNPOURS MAY CAUSE ACCUMULATION OF WATER ON ROADWAYS. SLOW DOWN
TO AVOID HYDROPLANING.
Special weather statement, Aug 18, 4:03 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
403 PM EDT THU AUG 18 2005

GAZ053-182045-

403 PM EDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN COWETA COUNTY
UNTIL 445 PM EDT...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SARGENT TO 9 MILES WEST OF STEPHENS
CROSSROADS...MOVING EAST AT 10 MPH.

THESE STORMS ARE PRODUCING FREQUENT CLOUD-TO-GROUND LIGHTNING AND
MAY PRODUCE WIND GUSTS TO 30 OR 40 MPH. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE SARGENT...NEWNAN AND STEPHENS CROSSROADS.
BRIEF HEAVY DOWNPOURS MAY CAUSE ACCUMULATION OF WATER ON ROADWAYS.
SLOW DOWN TO AVOID HYDROPLANING.
Local storm report, Aug 18, 4:59 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 PM EDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             CONLEY                  33.64N 84.34W
08/18/2005  0.75 INCH        CLAYTON            GA   PUBLIC

&&

SN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:35 PM EDTFlash Flood WarningFFCGreene3 hr
Aug 18, 4:46 PM EDTSevere Thunderstorm WarningFFCClayton29 min
Aug 18, 5:41 PM EDTSevere Thunderstorm WarningFFCHenry34 min
Aug 18, 7:44 PM EDTFlash Flood WarningFFCWhite3 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.